Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Tucson, AZ

August 1, 2004Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2004, 12:39 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 12:39 PM MST (19:39 UTC)
Expired
Aug 1, 2004, 1:30 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 011939
SVRTWC
AZC003-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN ARIZONA
    THIS INCLUDES THE CITIES OF SIERRA VISTA AND BENSON

* UNTIL 130 PM MST

* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES EAST OF BENSON TO 9
  MILES SOUTHWEST OF SIERRA VISTA...OR FROM 17 MILES SOUTH OF WILLCOX
  TO 9 MILES SOUTHWEST OF SIERRA VISTA...MOVING NORTHWEST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HUACHUCA CITY AT 1250 PM MST
  BENSON AT 120 PM MST

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3204 10976 3134 11039 3165 11045 3221 11040

$$

EVANS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:50 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 9:50 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST SUN AUG 1 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. ALSO... NEAR
NORMAL TEMPERATURES ARE EXPECTED.

&&

.DISCUSSION...SOME HIGH CLOUDS CONTINUE OVER PORTIONS OF SOUTHEAST
ARIZONA THIS MORNING BROUGHT ABOUT BY THUNDERSTORM DEVELOPMENT OVER
MEXICO EARLIER. AS ONE CAN SEE VIA SATELLITE IMAGERY... THE MID AND
UPPER LEVEL FLOW HAS BECOME SOUTHEAST TO SOUTH ADVECTING MOISTURE
NORTHWARD INTO THE STATE. DEW POINTS HAVE RESPONDED WITH REPORTS
AROUND THE AREA UP 2 TO 8 DEGREES OVER 24 HOURS AGO. THE MOIST FLOW
IS A RESULT OF AN UPPER LEVEL HIGH THAT CONTINUES TO SHIFT TO THE
EAST AS A LOW PRESSURE TROUGH STRENGTHENS ALONG THE WEST COAST. THIS
HAS PLACE SOUTHEASTERN ARIZONA IN UPPER LEVEL DIVERGENCE ENHANCING
THE UPWARD MOVEMENT. ALSO... CONVERGENCE AT LOWER LEVELS WILL HELP
INCREASE THE INSTABILITY LATER TODAY. OTHER FACTORS WHICH WILL
CONTRIBUTE TO A GREATER THUNDERSTORM THREAT TODAY ARE POSITIVE
VORTICITY ADVECTION FROM A SHORT WAVE TROUGH ROTATING AROUND THE
HIGH AND THE DEVELOPMENT OF A WEAK THETA-E RIDGE. HOWEVER... THE
ATMOSPHERE HAS SOME INHIBITORS TO OVERCOME. THERE IS A WEAK
INVERSION AT 430 MB... SOME WARMING ALOFT AND THE CLOUD COVER
MENTIONED PREVIOUSLY. AS THE CLOUD COVER DIMINISHES TOWERING CUMULUS
WILL BEGIN TO WORK ON THE INVERSION. ONCE THE INVERSION HAS BEEN
BREACHED THUNDERSTORMS WILL BE POSSIBLE... MOST LIKELY LATE IN THE
DAY. SINCE THE MID AND LOWER LEVELS ARE RELATIVELY DRY THE THREAT OF
DOWNBURSTS EXISTS.

BEYOND TODAY... THE UPPER LEVEL TROUGH TO THE WEST PUSHES THE CENTER
OF THE HIGH INTO TEXAS ON TUESDAY RESULTING IN A SOUTHWESTERLY FLOW
ALOFT. THIS WILL RELAX THE MOISTURE PUSH INTO ARIZONA... BUT
RESIDUAL MOISTURE WILL REMAIN FOR THE POSSIBILITY OF DAILY
THUNDERSTORMS. ON WEDNESDAY THE HIGH BEGINS TO SHIFT WESTWARD
ALLOWING THE SOUTHEASTERLY FLOW TO RETURN ONCE AGAIN ENHANCING THE
MOISTURE POTENTIAL.

NAME IOP#5 WILL CONTINUE THROUGH 00Z MON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 1, 11:30 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST SUN AUG 1 2004

AZZ019-029>035-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A SIGNIFICANT PATTERN CHANGE OVER THE PAST COUPLE OF DAYS
HAS ALLOWED A DECENT AMOUNT OF UPPER LEVEL MOISTURE TO MAKE ITS WAY
INTO SOUTHEAST ARIZONA FROM NORTHERN MEXICO. THIS MOISTURE WILL
ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
LATE THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH STORMS THAT
DO DEVELOP WILL BE THE POTENTIAL FOR STRONG WINDS ASSOCIATED
WITH DOWNBURSTS. THE POTENTIAL FOR HEAVY RAINFALL IS BELOW NORMAL
TODAY.

DISCUSSION...THE FLOW ACROSS SOUTHEAST ARIZONA HAS BECOME SOUTH TO
SOUTHEAST...WHICH HAS ALLOWED FOR THE ADVECTION OF MOISTURE FROM
NORTHERN MEXICO. THIS MOIST FLOW IS DUE TO THE POSITION OF THE UPPER
LEVEL HIGH WHICH CONTINUES TO SHIFT EAST AS A TROUGH OF LOW PRESSURE
STRENGTHENS OFF THE WEST COAST. THE MID AND HIGH LEVEL CLOUDS
PRESENT ACROSS MOST OF SOUTHEAST ARIZONA THIS MORNING WILL SLOW THE
DEVELOPMENT OF THUNDERSTORMS...AT LEAST A LITTLE BIT. ANOTHER
INHIBITOR TO THE STORMS TODAY IS AN INVERSION AT ABOUT 430 MB.
HOWEVER...ONCE THE STORMS OVERCOME THESE TWO THINGS...THERE IS
DECENT MOISTURE AND GOOD DYNAMICS IN THE AREA FOR CONVECTION.

STRONGER WINDS ALOFT TODAY INCREASES THE POTENTIAL FOR STRONGER
WINDS AT THE SURFACE. THE POTENTIAL FOR DOWNBURSTS IS ALSO INCREASED
DUE TO THE LOWER LEVELS STILL APPEARING TO BE A LITTLE DRY.
HOWEVER...THE STRONGER WINDS WILL KEEP THE STORMS MOVING AND HENCE
REDUCE THE RISK OF LOCALLY HEAVY RAIN OCCURRING. STORMS WILL LIKELY
DEVELOP IN AREAS SOUTH OF TUCSON FIRST...AS THEY HAVE ALREADY
RECEIVED A SIGNIFICANT JUMP IN MOISTURE. HOWEVER...DO BELIEVE THAT
STORMS WILL DEVELOP ON THE MOUNTAINS IN MOVE INTO THE VALLEYS LATER
THIS AFTERNOON AND EVENING FOR MOST OF SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
A FEATURE OVER NORTHERN MEXICO COULD MOVE THROUGH SOUTHEAST ARIZONA
ON MONDAY AND ENHANCE THE DEVELOP OF THUNDERSTORMS ACROSS THE AREA.
THE MOISTURE WILL CONTINUE TO FILTER INTO THE STATE...UNTIL THE HIGH
IS PUSHED A LITTLE FURTHER EAST BY THE WEST COAST TROUGH. ONCE THIS
HAPPENS...AROUND TUESDAY...ARIZONA SHOULD SEE THE WINDS SHIFT TO
BECOME MORE FROM THE SOUTHWEST. THIS SHOULD SLOW THE INFLUX OF
MOISTURE...HOWEVER THERE WILL BE ENOUGH MOISTURE IN THE AREA TO
CONTINUE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT. THE HIGH
WILL SHIFT WESTWARD AGAIN BY MID WEEK AND ALLOW ARIZONA TO REGAIN
THE SOUTH FLOW AND HENCE MORE MOISTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 1, 2:25 PM MSTSevere Thunderstorm WarningTWCPima65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.